MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/55; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/55; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023362
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during thr surgery, a polarcup trial insert nav 22/55 broke during impaction of the cup, however all the pieces were retrieved.The device was located outside the patient at the moment of the issue.The procedure was completed using a s+n back-up device and without delay.No other complicatios were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
It was reported that, during total hip replacement surgery, a polarcup trial insert nav 22/55 broke during impaction of the cup, however all the pieces were retrieved.The device was located outside the patient at the moment of the issue.The procedure was completed using a s+n back-up device and without delay.No other complications were reported.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The performed complaint history review for the device revealed no additional complaints reported for the batch (a52530) in scope with similar failure mode, and 4 additional complaints reported for the same product number (75023362) over the past 12 months with similar failure mode.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.As part of the continuous improvement, smith + nephew is working on a design enhancement.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no objective indication that the reported devices failed to meet manufacturing specifications upon release for distribution.Based on the information provided to the complaint, it is not possible to confirm the reported failure mode.A relationship between the reported event and the device cannot be confirmed, the performed investigation do not lead to an accurately determined cause.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during total hip replacement surgery, a polarcup trial insert nav 22/55 broke during impaction of the cup, however all the pieces were retrieved.The device was located outside the patient at the moment of the issue.The complaint device intended for use in treatment was returned for investigation.A visual evaluation of the returned device was conducted.It was concluded that the complaint device was fractured into 4 pieces and showed some signs of usage.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The performed complaint history review for the device revealed no additional complaints reported for the batch (a52530) in scope with similar failure mode, and 4 additional complaints reported for the same product number (75023362) over the past 12 months with similar failure mode.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.As part of the continuous improvement, smith + nephew is working on a design enhancement.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.The performed investigation do not lead to an accurately determined cause.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/55
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15879756
Report Number9613369-2022-00602
Device Sequence Number5361859
Product Code LXH
UDI-Device Identifier07611996112511
UDI-Public07611996112511
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023362
Device Catalogue Number75023362
Device Lot NumberA52530
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2022
Supplement Date Received by Manufacturer12/16/2022
02/17/2023
Initial Report FDA Received Date11/29/2022
Supplement Report FDA Received Date12/16/2022
02/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/13/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown